Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 54, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 2009, 9:36 PM CDT for Ford County, Kiowa County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 9:36 PM CDT (02:36 UTC)
- Expired
- Apr 29, 2009, 10:04 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 31 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 300236 SVRDDC KSC057-097-300330- /O.NEW.KDDC.SV.W.0054.090430T0236Z-090430T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 936 PM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 1030 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF FT. DODGE...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FT. DODGE... FORD... KINGSDOWN... BUCKLIN... RURAL RESIDENCES OF NORTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3772 9942 3748 9946 3750 10003 3776 9994 TIME...MOT...LOC 0236Z 294DEG 15KT 3771 9989 $$ KRUSE
1 follow-up statement
000 WWUS53 KDDC 300304 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1004 PM CDT WED APR 29 2009 KSC057-097-300314- /O.CAN.KDDC.SV.W.0054.000000T0000Z-090430T0330Z/ FORD KS-KIOWA KS- 1004 PM CDT WED APR 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... FORD... KINGSDOWN... BUCKLIN... RURAL RESIDENCES OF NORTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3772 9942 3748 9946 3750 10003 3776 9994 TIME...MOT...LOC 0304Z 294DEG 15KT 3766 9975 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:30 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Apr 29, 3:30 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT WED APR 29 2009 .DISCUSSION... DAYS 1-2... STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE NEAR A DRYLINE WHICH AT 2 PM WAS LOCATED NEAR THE KS/CO BORDER. 12Z UPPER AIR ANALYSIS INDICATED A WEAK 5H THERMAL TROF LOCATED IN NEW MEXICO WITH BOTH THE NAM AND GFS MOVING THIS E/NE INTO SW KS LATE TODAY. THIS COMBINED WITH NEAR 60 DEGREE DWPTS AND CAPES IN EXCESS OF 3000J/KG SHOULD ALLOW ANY STORM THAT CAN DEVELOP IN THIS AREA TO BECOME SEVERE LATE TODAY/EARLY TONIGHT. ONCE DEVELOPED THESE STORMS NOT EXPECTED TO MOVE MUCH. STORM MOTION VECTORS VIA BUFKIT SUGGESTS MOVEMENT OF LESS THAN 10KTS SO INITIAL PLAN IS TO KEEP ALL PCPN CHANCES THIS EVENING IN OUR WESTERN CWA. OVERNIGHT...SFC-85H MOISTURE AXIS AND 7H BAROCLINIC ZONE IS PROGGED TO EXTEND FROM NE CO INTO NRN KS. ANY CONVECTION WHICH DOES DEVELOP OVER NE CO IS LIKELY MOVE E/NE ALONG THIS MID LVL BAROCLINIC ZONE LATE TONIGHT AND EARLY FRIDAY. BOTH THE NAM AND GFS REMAIN IN GOOD AGREEMENT WITH KEEPING THE BULK OF THIS PCPN MAINLY IN OUR NRN CWA WHICH AT THIS TIME SEEMS REASONABLE. DURING THE DAY ON THURSDAY OUR COLD FRONT WILL CONTINUE TO WORK ITS WAY SOUTH ACROSS SW KS AND BY EVENING THIS FRONT IS STILL EXPECTED TO BE LOCATED NEAR OR JUST SOUTH OF THE OK/KS BORDER. NORTH OF THIS FRONT 85H WAA AND ISENTROPIC LIFT WILL DEVELOP. ALTHOUGH DIFFICULT TO SEE MUCH UPPER LVL FORCING THURSDAY AFTERNOON GIVEN THE ISENTROPIC LIFT, POOL OF 925-85H MOISTURE AND WAA WILL KEEP SOME SMALL CHC POPS GOING INTO EARLY THURSDAY NIGHT. BY EARLY FRIDAY BETTER WAA AND MOIST ADV DEVELOPS ACROSS MUCH OF OUR CWA AS A 5H VORT LOBED CROSSES CO AND APPROACHES WRN KS. THE BETTER LIFT APPEARS TO BE BETWEEN 06-12Z FRI WITH PCPN THEN STARTING TO TAPER OFF FROM NORTH TO SOUTH DURING THE DAY. HAVE THEREFORE PLACED THE HIGHEST POPS LATE THURSDAY NIGHT WITH PCPN ENDING ON FRIDAY. GIVEN PCPN CHANCES AND CLOUD COVER WILL LEAN TOWARDS OUR COOLER NAM SOLUTION AS GUIDANCE FOR TEMPS THURSDAY AND FRIDAY. THE EXCEPTION TO THIS WILL BE OUR NRN CWA WHERE SOME AFTERNOON SUN MAY AID IN ALLOWING THE HIGHS FRIDAY AFTERNOON TO BOUNCE BACK WELL INTO THE 50S. DAYS 3-7... THE MEDIUM RANGE FORECAST APPEARS TO HAVE TWO MAIN PERIODS WHERE PRECIPITATION MAY BE MORE LIKELY, ASSOCIATED WITH A PAIR OF SHORTWAVE TROUGHS, ONE IN THE SATURDAY NIGHT-MONDAY MORNING TIMEFRAME, AND ANOTHER MORE FOCUSED INTO THE EARLY PORTIONS OF NEXT WEEK (MAINLY TUESDAY). A LARGE POLAR VORTEX WILL BE IN PLACE ACROSS HUDSON BAY DURING THE PERIOD, CREATING A BROAD CYCLONIC FLOW ACROSS THE UPPER MIDWEST. THIS WILL WIND UP CREATING A SLIGHTLY CONFLUENT OS ZONAL FLOW PATTERN ACROSS THE HIGH PLAINS FRIDAY NIGHT/SATURDAY, IN ADVANCE OF AN APPROACHING PACIFIC SHORTWAVE FOR SUNDAY. WE WILL BEGIN THE PERIOD COOL, HOWEVER INTENSE WARM ADVECTION AHEAD OF THE TROUGH SHOULD BRING ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE RELATIVELY COOL NEAR SURFACE BOUNDARY LAYER BY SUNDAY AND HAVE WENT WITH AS HIGH AS 50 POP FOR SECTIONS OF THE CWA ON DAY5. TEMPERATURES BY SATURDAY AND SUNDAY AFTERNOONS ARE STILL FORECAST FAIRLY MILD IN THE UPPER 50S AND A RELATIVELY SMALL DIURNAL RANGE GIVEN POTENTIAL FOR PRECIPITATION AND CLOUD COVER. THERE ARE SOME CONSIDERABLE TIMING DIFFERENCES WITH THIS FIRST WAVE, AS THE GFS APPEARED A BIT LESS AMPLIFIED AND QUICKER. HAVE KEPT FORECAST MORE IN LINE WITH THE MORE CONSISTENT ECWMF. FOLLOWING THE INITIAL WAVE SUNDAY, THE MODELS BUILD A SHORT LIVED LOW AMPLITUDE RIDGE INTO KANSAS ON MONDAY, AND HAVE KEPT THIS PERIOD DRY WITH A BRIEF WARMING INTO THE LOW 70S. THE SECONDARY WAVE ARRIVES LATER IN THE FORECAST PERIOD, BUT THERE HAS BEEN REASONABLY GOOD CONTINUITY IN MODELS AND FAIRLY DECENT CONFIDENCE QUITE SO FAR OUT AS TO PLACE 30-40 POPS IN DAY 7 TUESDAY. && .AVIATION... SEVERAL THINGS TO CONSIDER FOR TONIGHT ACROSS THE REGION AS LITTLE CHANCE IN AIRMASS IS EXPECTED. TEH SURFACE LOW SHOULD SHIFT EAST TONIGHT ACROSS THE SOUTHEAST COLORADO/SW KANSAS AREA, ALLOWING THE REGIONS OF BEST SFC CONVERGENCE TO BE SHIFTED INTO NW AND CENTRAL KS. AS BOUNDARY LAYER COOLING INCREASES TONIGHT THESE WILL LIKELY BE THE BETTER REGION FOR FOCUSED STRATUS DEVELOPMENT AND IFR CEILINGS. WILL FORECAST IFR CONDITIONS AFTER 7 UTC FOR KHYS, WITH IMPROVED CONDITIONS AT KDDC AND KGCK. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 67 45 56 / 10 30 40 30 GCK 54 65 45 55 / 20 30 40 30 EHA 52 70 47 55 / 30 10 20 30 LBL 56 73 48 55 / 30 10 30 30 HYS 55 60 43 59 / 30 50 60 40 P28 63 72 55 56 / 20 40 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
Hazardous weather outlook, Apr 29, 5:10 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED APR 29 2009 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED APR 29 2009 /410 AM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A DRYLINE IS EXPECTED TO MOVE OUT INTO FAR WESTERN KANSAS THIS AFTERNOON. AFTERNOON HEATING SHOULD HELP INITIATE A FEW THUNDERSTORMS ALONG THE DRYLINE. THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. ISOLATED TORNADOES COULD ALSO OCCUR DURING THE EARLY EVENING HOURS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM SCOTT CITY TO LIBERAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COOL FRONT WILL BE MOVING SOUTH ACROSS WESTERN KANSAS DURING THE DAY THURSDAY. HEATING AHEAD OF THE FRONT SHOULD DESTABILIZE THE ATMOSPHERE SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE AREA EAST OF A WAKEENEY TO MEADE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AROUND AND WEST OF SCOTT CITY...GARDEN CITY AND LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC MLG
In the hours before
Local storm report, Apr 29, 8:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 12 N TICE 37.68N 100.71W
04/29/2009 E1.00 INCH HASKELL KS PUBLIC
&&
JRJLocal storm report, Apr 29, 8:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 SSE PLYMELL 37.71N 100.79W
04/29/2009 E1.75 INCH HASKELL KS LAW ENFORCEMENT
&&
01Local storm report, Apr 29, 8:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 4 S SUBLETTE 37.42N 100.85W
04/29/2009 E1.00 INCH HASKELL KS PUBLIC
&&
JRJLocal storm report, Apr 29, 8:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 12 SE JETMORE 37.96N 99.74W
04/29/2009 M0.75 INCH HODGEMAN KS CO-OP OBSERVER
&&
06Local storm report, Apr 29, 9:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 18 ESE JETMORE 37.98N 99.59W
04/29/2009 E60 MPH HODGEMAN KS PUBLIC
&&
06Local storm report, Apr 29, 9:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL SUBLETTE 37.48N 100.85W
04/29/2009 U4.25 INCH HASKELL KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 31 min |
| Apr 29, 7:08 PM CDT | Tornado Warning | DDC | Finney | 22 min |
| Apr 29, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 26 min |
| Apr 29, 7:27 PM CDT | Tornado Warning | DDC | Finney, Haskell | 33 min |
| Apr 29, 7:57 PM CDT | Tornado Warning | DDC | Finney, Haskell | 48 min |
| Apr 29, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 51 min |
| Apr 29, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 63 min |
| Apr 29, 8:44 PM CDT | Tornado Warning | DDC | Haskell | 31 min |
| Apr 29, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 43 min |
| Apr 29, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward | 43 min |
| Apr 29, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Seward, Stevens | 74 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.